Saturday, July 31
Shadow

Woman had a heart attack after eating pre-workout supplement dry – Insider

  • A 20-year-old woman reportedly had a heart attack after trying a TikTok trend called “dry scooping.”
  • The trend involves swallowing a dose of highly-caffeinated pre-workout supplement powder.
  • Taking caffeine in a concentrated form this way can lead to serious side effects or even death. 
  • Visit Insider’s homepage for more stories.

A 20-year-old said she had a heart attack after trying a TikTok trend called “dry scooping,” which involves eating a scoop of dry, caffeinated, pre-workout supplement powder.

Briatney Portillo posted a series of videos on her TikTok account in April, including some recorded from the hospital, warning people about the viral challenge.

 

Portillo said in the video that after swallowing the supplement, she started experiencing a heavy sensation and pain in her chest while working out. This was followed by nausea, fatigue, and intense sweating, which she initially mistook as anxiety. Portillo told Buzzfeed she called 911 and was hospitalized when the pain worsened and spread to her back, and she felt the left side of her body go limp. 

Pre-workouts are a type of supplement that blends performance enhancing compounds such as B-vitamins, creatine, and beta alanine, often with large doses of caffeine. Most are intended to be mixed with water before consuming, which helps dilute the ingredients.

Caffeine can be deadly in huge doses

Portillo said in one video she is sensitive to caffeine, and may have experienced side effects even if she had mixed the pre-workout with water. 

The type of supplement she used contains 320 milligrams of caffeine. That’s roughly equivalent to three cups of coffee. Research suggests up to 400 mg of caffeine a day, or up to five cups of coffee, is safe for most people.

However, caffeine in powder form is much more concentrated. A few teaspoons of some supplements can equal 50 or more cups of coffee, which can lead to serious side effects and a potentially life-threatening overdose if instructions aren’t followed correctly.

Symptoms of caffeine overdose include nausea, vomiting, heart palpitations, headache, fever, confusion, and seizures. At least 92 deaths have been attributed to caffeine in the past five decades, according to research.

High doses of caffeine can also have health consequences over time and have been linked to kidney failure, in addition to heart problems. 

Concentrated caffeine can increase the risk, as can certain medications

When you drink caffeinated beverages like coffee or tea, the caffeine takes time to be absorbed through the digestive system. Taken directly in powdered or even aerosol form, caffeine can be absorbed much more quickly through the mucous membrane of the mouth, according to research, which can intensify the effects. 

Medications such as birth control may also interfere with caffeine absorption, increasing risk. 

Leave a Reply

Your email address will not be published. Required fields are marked *